Maryland, 2015Heat in Maryland, June 21, 2015
June 21, 2015 · NWS LWX · 1 event in 1 county or zone
Warm air and moisture advection ahead of an approaching cold front combined with produce heat indices in the 90s.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm air and moisture advection ahead of an approaching cold front combined with produce heat indices in the 90s.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 21, 9:06 AM EST, 54 minutes earlier.
Area forecast discussion, Jun 21, 9:06 AM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1006 AM EDT SUN JUN 21 2015
.SYNOPSIS...
A COLD FRONT WILL APPROACH THE REGION TODAY...MOVING THROUGH AND
STALLING TO THE SOUTH OF THE AREA TONIGHT INTO MONDAY. THIS FRONT
WILL LIFT NORTH LATE MONDAY...WITH THE NEXT COLD FRONT MOVING
THROUGH ON TUESDAY. MULTIPLE DISTURBANCES WILL MOVE THROUGH THE
REGION THE LATTER HALF OF THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
SUBSIDENCE IN THE WAKE OF LOW PRESSURE TO OUR EAST HAS RESULTED IN
A GOOD BIT OF CLEARING. WESTERLY FLOW WILL PROMOTE THE DRYING
TREND...ALTHOUGH VORT MAX WHICH REMAINS FROM AN OVERNIGHT MCS IS
NOW OVER WVA. THE HRRR (AND TO A LESSER EXTENT SOME OTHER MODELS)
DEVELOP SHOWERS AND STORMS EARLY THIS AFTERNOON IN ASSOCIATION
WITH THIS...BUT NOT SURE IF THE ATMOSPHERE WILL BE CONDUCIVE. MAY
MAKE SOME SLIGHT ADJUSTMENTS TO THE POP FORECAST BUT OTHERWISE
THINK THE MORE SUBSTANTIAL CONVECTIVE RISK COMES MUCH LATER IN THE
DAY WITH A NORTHERN STREAM SHORT WAVE AND COLD FRONT. THE BEST
OVERLAP OF SHEAR...INSTBY AND FORCING IS TO OUR NW...BUT THERE
WILL BE ENOUGH TO SUSTAIN SOME OF THE ACTIVITY INTO OUR AREA. A
SLIGHT RISK FOR SEVERE WEATHER REMAINS DESIGNATED FOR AREAS WEST
OF THE BLUE RIDGE. HIGH TEMPERATURES MAY NEED TO BE RAISED A BIT
WITH A QUICK RISE INTO THE 80S SO FAR.
PREVIOUS DISCUSSION...
THE GENERAL TREND WITH THESE COLD FRONTS THE PAST COUPLE OF WEEKS
HAS BEEN FOR THEIR WEAKENING/STALLING AS THEY REACH THE MID
ATLANTIC AND THIS FRONT APPEARS TO BE FOLLOWING THE SAME PATTERN.
ATTM THE FRONT MOVES THROUGH TONIGHT...THEN STALLS OVER SOUTHERN
VA BY MONDAY MORNING. INSTABILITY WILL BE HIGHER HEADING EAST
DURING THE DAY. HOWEVER...THE FRONT/SHORTWAVE ENERGY LOOK TO REACH
AREAS FURTHER EAST AFTR PEAK HEATING...WITH INSTABILITY DCRSNG.
WOULD LIKE TO HIGHLIGHT THAT ALL THE MODELS ARE SUGGESTING SCT
TSTMS IN THE NORTHWESTERN HALF OF THE CWA...THEN WEAKENING...WITH
THEN REDEVELOPMENT OVER SOUTHERN MD WHERE THE WLY FLOW INJECTS IN
STEEPER MID LVL LAPSE RATES AND THE FRONTAL BOUNDARY NEARLY
STALLS. THIS COULD BE OVERDONE A BIT...BUT SHOULD BE MONITORED.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
PCPN/CONVECTION TAPERS OFF BY 12Z MON MORNING...WITH A DRY PERIOD
FOR THE FIRST HALF OF THE DAY. THE STALLED FRONT TO THE SOUTH WILL
SLOWLY LIFT TO THE NORTH BY MON AFTN...WHICH COUPLED WITH A
PASSING WEAK SHORTWAVE COULD ACT AS A TRIGGER FOR AFTN
CONVECTION...MOSTLY FOR THE SOUTHERN AREAS CLOSER TO THE SFC
BOUNDARY. ANYTHING THAT DOES FORM WILL TAPER OFF WITH LOSS OF
DIURNAL HEATING MON EVENING...WITH DRY CONDITIONS THE LATTER HALF
OF THE NIGHT.
TUES MORNING REMAINS DRY...WITH INCRG POPS BY THE AFTN WITH AN
UPPER LVL TROUGH AND SURFACE COLD FRONT APPROACHING THE REGION.
THE NORTHERN EXTENT OF THE REGION HAS ALREADY BEEN PLACED IN A
SLIGHT RISK...WITH THE MODELS HAVING BEEN HINTING AT THE SVR
POTENTIAL NOW FOR A COUPLE OF DAYS. CONTINUING ABUNDANCE OF
MOISTURE AND TEMPS WARMING INTO THE 90S YET AGAIN WILL LEAD TO A
FAIRLY UNSTABLE AIRMASS. THIS COUPLED WITH SHEAR VALUES 30-40 KTS
SHOULD LEAD TO SCT DEVELOPMENT OF STRONG TO SVR STORMS. HEAT
INDICES MAY EXCEED 100 EAST OF THE BLUE RIDGE.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
WHILE MODELS BEGIN TO DIVERGE AFTER DAY 4...OVERALL PATTERN
SUGGESTS TEMPS WILL BE CLOSER TO SEASONAL NORMS (HIGHS IN
80S...LOWS IN M/U60S)...WITH A SLIGHT COOLING TREND TOWARD WEEKS
END. DIURNAL TSTM CHANCES WILL CONTINUE NEARLY EACH DAY IN WARM
AND HUMID AIRMASS. EXCEPTION TO DIURNAL STORMS WOULD BE TSTM
COMPLEXES THAT FORM TO OUR WEST AND MOVE OVER OUR AREA DURING THE
OVERNIGHT IN NW FLOW. INTENSITY OF ANY TSTMS WILL DEPEND ON TIMING
AND JUXTAPOSITION OF INSTABILITY WITH WIND FIELD...THINGS THAT ARE
TOO DIFFICULT TO DISCERN THIS FAR OUT. HOWEVER...WE ARE IN OUR
CLIMO PEAK SVR SEASON...AND WIND FIELD REMAINS MODERATE THROUGH
THE WEEK...SO WILL NEED TO MONITOR.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
MAINLY VFR CONDITIONS THEN THE REMAINDER OF THE TAF PERIOD. WNW
GUSTS TO 20 KT WILL BE POSSIBLE THROUGH AT LEAST EARLY AFTERNOON.
SCT TSTMS PSBL THIS AFTN/EVENING...THOUGH MAINLY KMRB/KCHO/KIAD.
SOME OF THE STORMS MAY BE STRONG TO EVEN SVR...WITH STRONG WINDS
AND SOME HAIL. OUTSIDE OF THE STORMS...WINDS WILL BE WLY THIS
REMAINING...BACKING TO THE SW BY THIS AFTN...ALL 12 KTS OR LESS.
VFR CONDITIONS TUES THRU THE END OF THE WEEK. EACH AFTN HAS THE
CHC FOR SHOWERS AND TSTMS...WITH EACH BRINGING THE CHC OF SUB-VFR
CONDITIONS.
&&
.MARINE...
STRONG LOW LEVEL FLOW IN THE WAKE OF LOW PRESSURE MOVING EAST IS
RESULTING IN WNW WIND GUSTS TO AROUND 20 KT. WHILE GRADIENT
WEAKENS THROUGH THE DAY...MIXING MAY BE DEEP ENOUGH TO ALLOW
OCCASIONAL GUSTS THROUGH LATE AFTERNOON. HAVE THEREFORE ISSUED A
SCA FOR ALL WATERS THROUGH 6 PM. TSTMS PSBL THIS
EVENING...BRINGING A PERIOD OF GUSTY WINDS. WINDS COULD BRIEFLY
TOUCH SCA LEVELS MONDAY ON THE CHESAPEAKE BAY...BUT TOO LOW OF
CONFIDENCE ATTM TO ISSUE A SCA.
WINDS COULD BRIEFLY APPROACH SCA CRITERIA IN SOUTHWESTERLY FLOW
TUE AND AGAIN WED. NO HAZARDS EXPECTED THU...EXCEPT IN ISO TSTM
ACTIVITY.
&&
.TIDES/COASTAL FLOODING...
ADVISORY CONTINUES AT ANNAPOLIS UNTIL WATER LEVELS FALL LATER THIS
MORNING. APPEARS BALTIMORE WILL BE CLOSE BUT MAY FALL JUST SHORT.
WILL BE ASSESSING ALEXANDRIA AS HIGH TIDE WILL BE CLOSE.
GOOD NW WINDS TODAY SHOULD TAKE THE PRESSURE OFF BY PUSHING A LITTLE
OF THIS EXCESS OUT OF THE BAY. THEREFORE...NO ISSUES ANTICIPATED BYD
THE UPCOMING TIDE CYCLE.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...COASTAL FLOOD ADVISORY UNTIL 1 PM EDT THIS AFTERNOON FOR
MDZ014.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR
ANZ530>543.
&&
SYNOPSIS...SEARS
NEAR TERM...SEARS/ADS
SHORT TERM...SEARS
LONG TERM...MSE
AVIATION...SEARS
MARINE...SEARS/ADS
TIDES/COASTAL FLOODING...HTS/ADSHazardous weather outlook, Jun 21, 4:34 AM EST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
534 AM EDT SUN JUN 21 2015
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-211545-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
534 AM EDT SUN JUN 21 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON
AND EVENING...MAINLY NORTH OF THE DC METRO. THE MAIN THREAT WITH
THESE STORMS WILL BE DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TUESDAY.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-211545-
WASHINGTON-FREDERICK-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-PAGE-WARREN-CLARKE-NELSON-ALBEMARLE-
GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-NORTHERN FAUQUIER-
SOUTHERN FAUQUIER-WESTERN HIGHLAND-EASTERN HIGHLAND-
WESTERN LOUDOUN-EASTERN LOUDOUN-NORTHERN VA BLUE RIDGE-
CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
534 AM EDT SUN JUN 21 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING...MAINLY OVER WESTERN MARYLAND AND EASTERN WEST VIRGINIA.
THE MAIN THREATS WITH THESE STORMS WILL BE DAMAGING WINDS AND
HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON
AND EVENING...MAINLY OVER CENTRAL AND WESTERN MARYLAND AND EASTERN
WEST VIRGINIA. THE MAIN THREAT WITH THESE STORMS WILL BE
DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THEN AGAIN ON
TUESDAY.
In the hours before
Local storm report, Jun 21, 4:49 AM EST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
549 AM EDT SUN JUN 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD 2 SW WOODBRIDGE 38.61N 77.29W
06/20/2015 PRINCE WILLIAM VA 911 CALL CENTER
ROUTE 1 CLOSED OVER NEABSCO CREEK
&&
EVENT NUMBER LWX1500418
HTSLocal storm report, Jun 21, 4:54 AM EST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
554 AM EDT SUN JUN 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM FLASH FLOOD 1 NNE WOODBRIDGE 38.65N 77.25W
06/20/2015 PRINCE WILLIAM VA 911 CALL CENTER
ROUTE 1 UNDER WATER BETWEEN THE PRINCE WILLIAM PARKWAY
AND OCCOQUAN ROAD
&&
EVENT NUMBER LWX1500419
HTSLocal storm report, Jun 21, 8:10 AM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
910 AM EDT SUN JUN 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM TSTM WND DMG 1 W BALLENGER CREEK 39.37N 77.45W
06/20/2015 FREDERICK MD TRAINED SPOTTER
5 INCH DIAMETER TREE KNOCKED DOWN AND SEVERAL DOZEN 3
INCH BRANCHES SCATTERED ABOUT THE GROUND
&&
EVENT NUMBER LWX1500420
KLWLocal storm report, Jun 21, 8:47 AM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
947 AM EDT SUN JUN 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 1 NW PAROLE 39.00N 76.57W
06/20/2015 ANNE ARUNDEL MD 911 CALL CENTER
TREE DOWN ON HARBARTS COURT AT SIGFRIEND COURT
&&
EVENT NUMBER LWX1500421
RCMLocal storm report, Jun 21, 9:37 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1037 AM EDT SUN JUN 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 1 S RESTON 38.93N 77.35W
06/20/2015 FAIRFAX VA 911 CALL CENTER
LARGE TREE LIMB DOWN ON SOUTH LAKES DRIVE AT SOAPSTONE
DRIVE
&&
EVENT NUMBER LWX1500422
RCMLocal storm report, Jun 21, 9:49 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1049 AM EDT SUN JUN 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND DMG 3 ENE NEW CREEK 39.40N 78.98W
06/20/2015 MINERAL WV 911 CALL CENTER
TREE DOWN ON LIMESTONE ROAD AT KNOBBLY ROAD
&&
EVENT NUMBER LWX1500423
RCMHeat, Southern Baltimore
- When
- June 21, 10:00 AM EST to 7:00 PM EST
- Where
- Southern Baltimore forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 1 indirect
- Reported by
- County Official
- Coordinates
- 39.367, -76.614 (the zone’s center; the record gives no point)
Temperatures reached the lower 90s and combined with dew points in the upper 60s to produce heat indices in the mid to upper 90s. The Department of Health and Mental Hygiene, Office of Preparedness and Response reported one death from exposure to the heat. A toddler was left inside a car for 16 hours from the afternoon on the 21st until the 22nd. The windows were left rolled up, and the toddler died, suffering from second degree burns.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, June 21, 2015$990,000 · 1.5 in hail · 20 events
- Flash Flooding and Flooding in Texas, June 21 to 22, 2015$671,000 · 12 events
- Hail and Damaging Winds in South Dakota, June 21 to 22, 20151 injured · 2.75 in hail · 42 events
- Flash Flooding and Heavy Rain in Oklahoma, June 21, 2015$80,000 · 5 events
- Damaging Winds and Lightning Strike in Florida, June 21, 2015$70,000 · 56 kt wind · 7 events
- Hail and Damaging Winds in Virginia, June 21, 2015$45,000 · 1 in hail · 15 events
- Tornado and Hail in Montana, June 21, 2015EF0 · 15 events
- Tornadoes and Hail in South Dakota, June 21, 2015EF0 · 12 events
- Hail in Kansas, June 21, 20152 in hail · 10 events
- Hail and Damaging Winds in Kentucky, June 21, 20151 in hail · 10 events
- Damaging Wind in North Carolina, June 21, 2015$15,000 · 55 kt wind · 1 event
- Hail and Damaging Winds in South Dakota, June 21 to 22, 201570 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584996.